Some medicines are supplied in patches that you apply to your skin. The medicine reaches your body by going through the blood vessels in your skin. If you warm your skin, it gets red because the blood vessels widen. The wider your blood vessels are, the more medicine your body absorbs. Warming your skin with heating pads or with lots of physical activity can cause too much medicine in the patch to be absorbed. This is especially dangerous when using patches that relieve pain.
One woman was wearing a Duragesic (fentanyl) patch for cancer pain. She used a heating pad on her abdomen, which accidentally slid to the side and covered the patch. Several hours later, she was found unconscious and breathing very slowly. Another young man was wearing the same kind of patch. He went swimming and hiking one day, making his body very warm. He became tired and eventually became unconscious from too much medicine being absorbed. Both patients were treated in the emergency department and then allowed to go home.
If you wear any type of medication patch, be careful not to place a heating pad or electric blanket over the patch. Also take care when exercising or doing physical tasks such as raking leaves or shoveling snow.